Wyoming, 2021

High Wind in Wyoming, April 10, 2021

April 10, 2021 · NWS UNR · 1 event in 1 county or zone

A strong cold front brought a few wind gusts around 65 mph across parts of northern Campbell County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A strong cold front brought a few wind gusts around 65 mph across parts of northern Campbell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 10, 7:22 PM MST, 38 minutes earlier.

Area forecast discussion, Apr 10, 7:22 PM MST, 38 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
822 PM MDT Sat Apr 10 2021

.UPDATE...
Issued at 816 PM MDT Sat Apr 10 2021

02z surface analysis had cold front from KD50 to KBYG, moving
southeast around 30kts. Pressure rises have increased to
4-6mb/3hr. HRRR has been persistent increasing the strength of the
frontal passage/cold air advection with a rather well defined
area of 45-55kt wind gusts for a couple of hours behind the
front. This is starting to ring true looking at observations
upstream, so have hoisted High Wind Warnings to account through
the early morning hours.

&&

.DISCUSSION...(This Evening Through Saturday)
Issued at 222 PM MDT Sat Apr 10 2021

Mean upper level troughing will dominate in the period,
supporting below normal temps with unsettled and breezy conds.
This will all ensue via an advancing clipper like system, which
will arrive tonight bringing strong winds and CAA. Clear skies and
overall light winds ongoing across the FA today with many places
seeing 60s for highs. Strong cold front will arrive late this
evening into early Sunday morning with an initial round of strong
gusty winds, strongest in the lee of the Black Hills where a
period of warning level winds will materialize via acceleration
around the hills. Gusts over 60 mph can be expected there and have
opted to upgrade the high wind watch given CAA, pressure rise
couplet, and expected flow acceleration around the hills. Also
issued a wind adv for the rest of NW into central SD, running it
through Sunday, catching the cold front and the next round of
breezy winds Sunday late morning/afternoon. There will likely be a
period of sub adv winds Sun morning, but decide to keep things
simple and just run the adv through Sunday. The high wind warning
area will need to be converted to a wind adv or extended if
stronger flow is progged. Hence, to keep things simple will defer
headline change to the mid shift. Not much moisture with this
system, but still expect some post frontal snow showers over NE WY
into NW SD, including the northern Black Hills where up to an
inch is possible. Cold pool aloft will time with diurnal heating,
Sunday, supporting convective showers Sunday afternoon, best
chance over NW SD where a little better moisture will be found.
Otherwise, cool, breezy, and increasingly unsettled weather can be
expected next week, with increasing chances for a late week storm
to affect all of a portion of the region as the western NOAM
upper trough moves east. Too much uncertainty remains in track,
timing, moisture transport, and best collocation of lift to
predict any snow/rain amounts in the Thur-Fri period at this time.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening)
Issued At 519 PM MDT Sat Apr 10 2021

A strong cold front will cross northeast WY 02z-06z and western SD
05z-11z. Gusty northwest winds are expected behind the front with
gusts over 35kts common and gusts around 50kts just east of the
Black Hills through early Sunday morning. A few shrasn expected
behind the front with areas of MVFR conditions, mainly from
northeast WY into far western SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 AM MDT /3 AM CDT/ to 6 PM MDT /7 PM CDT/
     Sunday for SDZ014-032-043-046.

     High Wind Warning until 4 AM MDT Sunday for SDZ001-002-012-013-
     025.

     Wind Advisory from 4 AM to 6 PM MDT Sunday for SDZ001-002-012-
     013-025.

     High Wind Warning until 8 AM MDT Sunday for SDZ026-031-072-073.

WY...High Wind Warning until 1 AM MDT Sunday for WYZ054>058-071.

&&

Update...Helgeson
DISCUSSION...JC
AVIATION...Helgeson
Hazardous weather outlook, Apr 10, 7:36 PM MST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
836 PM MDT Sat Apr 10 2021

SDZ014-024-027>030-032-041>044-046-047-049-074-111300-
Ziebach-Northern Black Hills-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Hermosa Foot Hills-
836 PM MDT Sat Apr 10 2021 /936 PM CDT Sat Apr 10 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

A strong cold front will move through tonight, resulting in very
windy conditions. Gusts of 40 to 55 mph are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very windy conditions will continue on Sunday. Windy conditions
are expected again Monday, but not as strong as Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012-013-025-026-031-072-073-WYZ054>058-071-111300-
Harding-Perkins-Butte-Northern Meade Co Plains-
Northern Foot Hills-Rapid City-Pennington Co Plains-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
836 PM MDT Sat Apr 10 2021

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

A strong cold front will move through tonight, resulting in very
windy conditions. Gusts of 55 to 65 mph are expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Very windy conditions will continue on Sunday. Windy conditions
are expected again Monday, but not as strong as Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Campbell

When
April 10, 8:00 PM MST to 9:00 PM MST
Where
Northern Campbell forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945583.